Illinois, 2010

Tornado and Damaging Wind in Illinois, June 27, 2010

June 27, 2010 · NWS PAH · 2 events in 1 county or zone

A squall line of thunderstorms sagged southward into southern Illinois, preceded by a gust front that produced isolated damage. The line of storms formed along a weak confluent axis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line of thunderstorms sagged southward into southern Illinois, preceded by a gust front that produced isolated damage. The line of storms formed along a weak confluent axis. A very moist and unstable air mass and relatively steep low level lapse rates promoted an organized line of storms capable of gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 5:51 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 27, 5:51 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT SUN JUN 27 2010

.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.DISCUSSION...
COLD FRONT WILL APPROACH THE REGION TONIGHT...MOVING THROUGH THE PAH
FORECAST AREA VERY LATE TONIGHT INTO EARLY MONDAY AFTERNOON.  PREFER
THE SREF AND ECMWF SOLUTIONS...WITH BOTH GFS AND NAM DEVELOPING
SOMEWHAT UNREASONABLE PRECIP BULLSEYES ACROSS MAINLY NORTHERN
PORTIONS OF THE REGION OVERNIGHT.  DESPITE THIS...ALL MODELS HAVE
PRETTY SIMILAR TIMING OF FRONT/PRECIP AREAS...SO MADE JUST MINOR
CHANGES TO GOING FORECAST.  KEPT LIKELY POPS NORTHWEST TO GOOD
CHANCE POPS SOUTHEAST TONIGHT...THEN LIKELY POPS SOUTHEAST TO GOOD
CHANCE POPS NORTHWEST MONDAY MORNING.  PRECIP SHOULD TAPER OFF NORTH
TO SOUTH MONDAY AFTERNOON...AND WENT DRY BY THIS TIME FOR OUR FAR
NORTHERN COUNTIES.  KEPT A SLIGHT CHANCE POPS FOR OUR SOUTHEAST
COUNTIES EARLY MONDAY EVENING DUE TO SREF STILL HINTING AT SOME VERY
LIGHT QPF.  WHOLE AREA WILL BE DRY OVERNIGHT MONDAY WITH QUICKLY
DECREASING CLOUDS.

COOLER AND DRIER AIR WILL GRADUALLY FILTER INTO THE QUAD STATE FROM
LATE MONDAY ONWARD AS HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST.
TEMPS WILL BE NEAR NORMAL MONDAY INTO TUESDAY...THEN BELOW AVERAGE
TEMPS ARE EXPECTED TUESDAY NIGHT.

FAIRLY STRAIGHT FORWARD FORECAST FOR DAYS 3-5. THE MEDIUM RANGE
MODEL GUIDANCE SHOWS THE LARGE UPPER MIDWEST HIGH PRESSURE SYSTEM
MOVING SLOWLY SOUTHEAST ACROSS THE GREAT LAKES REGION. THE FLOW WILL
BE ENE OFF THE HIGH...WHICH WILL RESULT IN NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES AND LOWER MORE COMFORTABLE HUMIDITY LEVELS. NOT
MUCH CLOUD COVER EXPECTED EITHER WEDNESDAY THROUGH FRIDAY.

SIGNIFICANT DIFFERENCES BEGIN TO SHOW UP DAYS 6-7...WHICH INCLUDES
THE JULY 4TH HOLIDAY WEEKEND. THE LATEST 00/06/12 UTC RUNS OF THE
GFS BRING THE REMNANTS OF ALEX NORTHWARD...WELL INLAND AND TOWARD
THE REGION FROM EAST TX AND THE ARKLATEX REGION. THE GEM HAS A
SIMILAR SOLUTION. THE ECMWF IS COMPLETELY DIFFERENT. IT KEEPS THE
UPPER RIDGE STRONG...AND DEFLECTS ALEX INTO OLD MEXICO SOUTH OF THE
SOUTHERN TIP OF TEXAS. THE GFDL AND HWRF DO BRING ALEX INTO
TEXAS...BUT ONLY TOWARD BROWNSVILLE OR ALONG THE RIO GRANDE. WITH SO
MUCH UNCERTAINTY...AND THE CONSENSUS KEEPING ALEX TO OUR SOUTH MEANS
WE WILL MAINTAIN A DRY FORECAST. SHOULD THE GFS STAY THE COURSE AND
OTHER MODELS TEND TOWARD IT...ADJUSTMENTS MAY BE NEEDED.

&&

.AVIATION...
VFR CONDITIONS WILL START OFF THE EVENING AS WINDS REMAIN SOUTH/
SOUTHWESTERLY AROUND 10 KNOTS WITH GUSTS TO 15 OR 20 KNOTS EARLY ON.
THE APPROACH OF A COLD FRONT WILL RESULT IN AN INCREASING CHANCE FOR
THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT. MOST OF THE ACTIVITY
SHOULD HOLD OFF UNTIL AFTER 03Z THIS EVENING. FRONTAL PASSAGE ACROSS
THE FORECAST TERMINALS WILL OCCUR BETWEEN 13Z AND 19Z MONDAY WITH
THE BEST CHANCE OF OCCASIONAL MVFR CEILINGS/VISIBILITIES IN THE 6
HOURS AHEAD OF THE FRONT. WILL ADDRESS SPECIFICS IN THE NEXT ROUTINE
TAF ISSUANCE. WINDS WILL SHIFT TO THE NORTHWEST IN THE WAKE OF THE
FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 27, 3:41 AM CST, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CDT SUN JUN 27 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
441 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RISE INTO THE 100 TO 105 DEGREE RANGE AGAIN
THIS AFTERNOON.

ALSO...THUNDERSTORM CHANCES WILL BE INCREASING TODAY AND TONIGHT
AS A COLD FRONT MOVES SOUTH INTO THE REGION. THE CHANCE OF
SEVERE STORMS IS LOW. HOWEVER...ISOLATED SEVERE STORMS CANNOT BE
RULED OUT.

FINALLY...MINOR TO MODERATE FLOODING IS OCCURRING ALONG PORTIONS
OF THE WABASH AND MISSISSIPPI RIVERS. PLEASE REFER TO THE FLOOD
WARNINGS AND STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY...MAINLY OVER
WESTERN KENTUCKY AND SOUTHEAST MISSOURI. THE CHANCE OF SEVERE
STORMS IS LOW. HOWEVER...ISOLATED SEVERE STORMS CANNOT BE RULED
OUT.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
WABASH AND MISSISSIPPI RIVERS. PLEASE REFER TO THE FLOOD WARNINGS
AND STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Evansville,IN radar (KVWX), 99 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Jefferson

When
June 27, 8:05 PM CST to 8:06 PM CST
Where
Jefferson County, 1.47 mi WNW of Shirley to 1.23 mi WNW of Shirley
Rating
EF0
Path length
0.27 mi
Path width
50 yd
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.287, -88.856

A brief tornado was witnessed by a trained spotter. The tornado touched down, went up, and then briefly touched down again. Metal sheeting was torn off a horse barn and a storage barn.

Thunderstorm Wind, Jefferson

When
June 27, 8:11 PM CST
Where
Jefferson County, Opdyke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.250, -88.780

Large tree limbs were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230782, 230789.